Alert archive / North Dakota / Wind Advisories in 2008
Wind Advisory 24, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Aug 20, 2008, 4:29 AM CDT for 13 counties in North Dakota. It took effect at Aug 20, 2008, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2008, 4:29 AM CDT (09:29 UTC)
- In effect from
- Aug 20, 2008, 10:00 AM CDT
- Expired
- Aug 20, 2008, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 200929 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 429 AM CDT WED AUG 20 2008 ...WIND ADVISORY IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA FROM 10 AM THIS MORNING UNTIL 8 PM THIS EVENING... .A LOW PRESSURE SYSTEM DEVELOPING IN EASTERN MONTANA WILL RESULT IN STRONG SOUTHERLY WINDS OF 25 TO 40 MPH ACROSS SOUTH CENTRAL NORTH DAKOTA TODAY. THE WINDS ARE EXPECTED TO DECREASE DURING THE EARLY EVENING HOURS. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THE STRONG WINDS. CAUTIONED IS ADVISED. NDZ022-023-025-035>037-046>048-050-051-201730- /O.NEW.KBIS.WI.Y.0024.080820T1500Z-080821T0100Z/ SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON... BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY... ASHLEY...OAKES 429 AM CDT WED AUG 20 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WILL DEVELOP LATER THIS MORNING...AND CONTINUE THIS AFTERNOON BEFORE DIMINISHING EARLY THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NH
3 follow-up statements
000 WWUS73 KBIS 201630 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1130 AM CDT WED AUG 20 2008 ...WIND ADVISORY IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA UNTIL 8 PM CDT THIS EVENING... .A LOW PRESSURE SYSTEM DEVELOPING IN EASTERN MONTANA WILL RESULT IN STRONG SOUTHERLY WINDS OF 25 TO 40 MPH ACROSS SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THE STRONG WINDS. CAUTIONED IS ADVISED. NDZ022-023-025-035>037-046>048-050-051-210030- /O.CON.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/ SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON... BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY... ASHLEY...OAKES 1130 AM CDT WED AUG 20 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTH WINDS OF 25 TO 40 MPH ARE EXPECTED THIS AFTERNOON AND EARLY EVENING OVER SOUTH CENTRAL NORTH DAKOTA. THE WINDS MAY RESULT IN SOME LOCALIZED AREAS OF BLOWING DUST. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ CJS/TSW
000 WWUS73 KBIS 201945 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT WED AUG 20 2008 ...WIND ADVISORY IN EFFECT FOR PARTS OF SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA UNTIL 8 PM CDT... .SOUTH WINDS WILL CONTINUE TO HOWL AT 25 TO 40 MPH ACROSS PARTS OF SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA THROUGH THIS EVENING. WINDS COULD GUST TO 45 MPH AT TIMES. THE LOW PRESSURE SYSTEM IN EASTERN MONTANA THAT IS CAUSING THE WINDS WILL ONLY SLOWLY MOVE EAST...SO ANOTHER ROUND OF STRONG SOUTH WINDS IS EXPECTED THURSDAY AFTERNOON AND EVENING. LOCALIZED BLOWING DUST WILL RESULT FROM THE WINDS. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD ALSO USE CAUTION. NDZ005-013-034-045-210100- /O.EXA.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/ ROLETTE-PIERCE-MORTON-SIOUX- INCLUDING THE CITIES OF...ROLLA...RUGBY...MANDAN...FORT YATES 245 PM CDT WED AUG 20 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH EARLY THIS EVENING...THEN DIMINISH WITH SUNSET. IN MORTON AND SIOUX COUNTIES IN SOUTH CENTRAL NORTH DAKOTA...THE STRONG WINDS WILL MAINLY AFFECT AREAS ALONG AND EAST OF HIGHWAY 6. THE WINDS WILL RESULT IN SOME LOCALIZED AREAS OF BLOWING DUST. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NDZ022-023-025-035>037-046>048-050-051-210100- /O.CON.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/ SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON... BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY... ASHLEY...OAKES 245 PM CDT WED AUG 20 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THROUGH EARLY EVENING...THEN DIMINISH WITH SUNSET. THE WINDS WILL RESULT IN SOME LOCALIZED AREAS OF BLOWING DUST. ANOTHER ROUND OF STRONG SOUTH WINDS TO 40 MPH IS EXPECTED ON THURSDAY AFTERNOON AND EVENING...SO ANOTHER WIND ADVISORY MAY BE REQUIRED THEN. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ CJS/TSW
000 WWUS73 KBIS 210108 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 808 PM CDT WED AUG 20 2008 ...WIND ADVISORY FOR MUCH OF CENTRAL NORTH DAKOTA HAS EXPIRED ... .WHILE GUSTY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT ...WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA AND THE WIND ADVISORY WHICH WAS IN EFFECT FOR MUCH OF CENTRAL NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. NDZ005-013-022-023-025-034>037-045>048-050-051-210215- /O.EXP.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/ ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...ROLLA...RUGBY...MCCLUSKY...HARVEY... CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN... FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 808 PM CDT WED AUG 20 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WWHILE GUSTY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT ...WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA AND THE WIND ADVISORY WHICH WAS IN EFFECT FOR MUCH OF CENTRAL NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. $$ HW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 20, 3:40 AM CDT, 49 minutes earlier.
Area forecast discussion, Aug 20, 3:40 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 AM CDT WED AUG 20 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FIRST FOCUS ON WARM TEMPERATURES EXPECTED AGAIN TODAY AND THURSDAY...THEN A BIG COOL DOWN FOR FRIDAY. ALSO CONTINUED WINDY TODAY AND THURSDAY MAINLY SOUTH CENTRAL AND EAST...THEN GUSTY WESTERLY WINDS DEVELOPING THURSDAY NIGHT INTO FRIDAY AREA WIDE. ATTENTION THEN SHIFTS TOWARDS OUR CONVECTIVE CHANCES STARTING OUT LATER TODAY WEST AND CONTINUING TONIGHT THROUGH THURSDAY NIGHT...AND PERHAPS INTO FRIDAY DAYTIME. DETAILS BELOW. MODELS ARE GENERALLY IN PRETTY DECENT AGREEMENT SO WILL ONCE AGAIN UTILIZE A BLEND WITH A FEW TWEAKS HERE AND THERE. CURRENTLY...AN UPPER LEVEL S/WV TROUGH IS LIFTING NORTHEAST ACROSS WESTERN MONTANA AND INTO ALBERTA AHEAD OF A SIGNIFICANT UPPER LEVEL LOW NOW OFF THE BRITISH COLUMBIA COAST. A LEE SIDE SURFACE TROUGH REMAINS OFF TO OUR WEST ACROSS THE NORTHERN HIGH PLAINS OF MONTANA AND SASKATCHEWAN. AS A RESULT THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE DAKOTAS WITH SOUTHEASTERLY WINDS AROUND 15 TO 25 MPH THIS EARLY MORNING AT MOST OBSERVING SITES. MOSTLY CLEAR WEST AND PARTLY CLOUDY CENTRAL AND EAST AS SOME MID LEVEL CLOUDS ARE DEVELOPING DUE TO A STRONG NOCTURNAL LOW LEVEL JET STRETCHED ACROSS THE CENTRAL DAKOTAS. ANOTHER WARM AND BREEZY DAY TODAY AS THE SFC TROUGH IS SLOW TO MOVE EAST AND CONTINUES TO STRENGTHEN...CONSTRICTING THE PRESSURE GRADIENT EVEN MORE ACROSS THE CENTRAL DAKOTAS. THUS EXPECTING STRONGER WINDS LATER THIS MORNING AND AFTERNOON SOUTH CENTRAL AND EAST BUT MUCH LIGHTER WEST DUE TO THE POSITION OF THE SFC TROUGH ALONG THE NORTH DAKOTA/MONTANA BORDER. THIS WILL HELP ALLEVIATE FIRE WEATHER CONCERNS FOR TODAY WITH NO HEADLINES NEEDED AS OUR LOWEST PERCENT RH VALUES WILL COINCIDE WITH WINDS 5 TO 15 MPH. HAVE INTRODUCED SLIGHT CHANCES OF LATE AFTERNOON THUNDERSTORMS WEST CENTRAL AND NORTHWEST AS 700MB CAA LOOKS TO WEAKEN THE CAP HERE. THE SURFACE TROUGH AXIS ALSO IN THE SAME GENERAL VICINITY AND SHOULD HAVE NO PROBLEM REACHING CONVECTIVE TEMPS LATER IN THE DAY. ANY RATE THOUGHT AT LEAST SLIGHT CHANCE POPS ARE WARRANTED. AS MENTIONED...STRONGEST WINDS WILL BE LOCATED SOUTH CENTRAL AND SOUTHEAST LATER THIS MORNING AND AFTERNOON...AND WILL BE SUSTAINED AROUND 25 TO 30 MPH WITH A FEW GUSTS BETWEEN 35-40 MPH POSSIBLE. THUS FELT IT PRUDENT TO GO WITH A WIND ADVISORY HERE FROM 15Z THIS MORNING UNTIL 01Z THIS EVENING. CONVECTIVE CHANCES CONTINUE TONIGHT MAINLY WEST AND NORTH CENTRAL AS THE SFC TROUGH SLOWLY MOVES INTO FAR WESTERN ND...AND WHERE FLOW ALOFT TRANSITIONS TO MORE SOUTHWESTERLY AND BEST 0-6KM SHEAR RESIDES. HOWEVER...ANOTHER STRONG NOCTURNAL LOW LEVEL JET DEVELOPS AGAIN TONIGHT ACROSS NORTH AND SOUTH DAKOTA...THIS TIME WITH MUCAPE VALUES OF AROUND 400 J/KG IN PLACE (LITTLE TO NO ELEVATED CAPE PRESENT CURRENTLY). HAVE BEEN BURNED BEFORE UNDER THIS SCENARIO SO WILL THROW IN ISOLD THUNDER CHANCES ACROSS THE MAJORITY OF THE CWA FOR TONIGHT. YET ANOTHER DAY OF WARM AND WINDY CONDITIONS ON THURSDAY (TEMPS IN THE 90S AND STRONG SOUTHERLY WINDS SOUTH CENTRAL AND EAST) AS THE SURFACE TROUGH SLOWLY INCHES EASTWARD ACROSS THE WESTERN DAKOTAS. ANOTHER WIND ADVISORY WILL LIKELY BE NEEDED. KEPT SLIGHT CHANCE POPS THURSDAY DAYTIME ALONG AND BEHIND THE TROUGH AXIS/SFC COLD FRONT (WEST AND NORTH CENTRAL) AS WE LOOK TO BE STRONGLY CAPPED IN THE WARM SECTOR (SOUTH CENTRAL AND SOUTHEAST). THE STRONG CLOSED UPPER LOW MOVES INTO SOUTHERN SASKATCHEWAN AND NORTHEASTERN MONTANA LATER THURSDAY EVENING...EJECTING THE SFC TROUGH EASTWARD AND PUSHING A STRONG COLD FRONT WEST TO EAST ACROSS NORTH DAKOTA THROUGH THE OVERNIGHT HOURS. KEPT HIGHEST POPS NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT WHERE THE GREATEST MID/UPPER LEVEL DYNAMICS OF THE CLOSED UPPER LOW WILL TRACK. STRONG TO SEVERE CONVECTION IS VERY POSSIBLE BUT WILL AGAIN HOLD OFF ON MENTIONING THIS WITHIN THE ZFP AND CONTINUE TO STRONGLY WORD IN THE HWO. CONTINUED CHANCES OF PRECIPITATION FRIDAY DAYTIME AS THE UPPER LOW TRACKS ACROSS SOUTH CENTRAL CANADA...BUT THE MAIN STORY WILL BE THE AFFECTS OF THE STRONG COLD FROPA FROM THURS NIGHT. MUCH COOLER WITH HIGHS MAINLY IN THE 70S ON FRIDAY BEHIND THE STRONG COLD FRONT...ALONG WITH GUSTY WESTERLY WINDS ACROSS MUCH OF THE FORECAST AREA (THESE WINDS ALREADY DEVELOP ACROSS THE WEST THURSDAY NIGHT). A WIND ADVISORY AGAIN LOOKS LIKELY WITH PEAK GUSTS EXPECTED TO BE UP TO AROUND 35 - 40 MPH...THIS TIME ENCOMPASSING THE MAJORITY OF WEST AND CENTRAL ND. .LONG TERM...SATURDAY THROUGH WEDNESDAY... RIDGING DEVELOPS SATURDAY THROUGH MONDAY WITH A WARMING TREND AND DRY WEATHER. H85 TEMPS PEAK ON MONDAY CONSEQUENTLY GIVING HIGH TEMPERATURES AROUND 90/LOWER 90S OVER MOST OF OUR CENTRAL AND WESTERN FORECAST REGION. A COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY CREATING A SLIGHT CHC OF SHWRS/TSTMS. PATTERN BECOMES ZONAL/COOLER BEHIND THIS SYSTEM WEDNESDAY WITH ANOTHER UPPER TROUGH TO PASS THROUGH LATER IN THE WEEK. && .AVIATION...VFR CONDITIONS CONTINUE TODAY. AFTER 21Z...KISN/KDIK STAND THE RISK OF AN ISOLATED SHOWER/THUNDERSTORM. WITH CLOUD BASES FAIRLY HIGH UP AROUND 10KFT TO 12KFT INITIALLY...WOULD ANTICIPATE STRONG DOWNDRAFT WINDS ASSOCIATED WITH EVAPORATIVE COOLING BENEATH THE CLOUD BASE...AT LEAST UNTIL THE CLOUD BASES LOWER TO AROUND 8KFT. ISOLATED GUSTS COULD REACH 50KT OR MORE UNDER THE STRONGEST DOWNDRAFT. ELSEWHERE...WINDY SOUTH WINDS OF 20 TO 35 MPH WILL COMMENCE TODAY UNDER MOSTLY SUNNY CONDITIONS. STRONGEST WINDS WILL BE BETWEEN KBIS AND KJMS AND AREAS SOUTH. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR NDZ022-023-025-035>037-046>048-050-051. && NH/KS
Nearby
Wind Advisories in North Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.